Nebraska, 2010

Hail and Damaging Wind in Nebraska, June 1, 2010

June 1, 2010 · NWS LBF · 23 events in 11 counties and zones

Severe thunderstorms developed early in the day and extended well into the evening hours. The storms ignited along a semi stationary front that extended north to south across western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed early in the day and extended well into the evening hours. The storms ignited along a semi stationary front that extended north to south across western Nebraska. The storms produced numerous large hail events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 1, 2:30 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 2:30 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT TUE JUN 1 2010

.DISCUSSION...
FORECAST CHALLENGE IS POPS TODAY AND CHANCE FOR SEVERE STORMS. AT
0731Z THE RADAR MOSAIC SHOWED A FEW STORMS NEAR THE GLD OFFICE
AND MOVING NORTHEAST. SHORT TERM MODELS SHOW A SPREAD IN POTENTIAL
QPF DEVELOPMENT NORTHEAST WITH THE RUC THE DRIEST. NEAR TERM
FORECAST FOLLOWS A MODEL BLEND WITH THE EXPECTATION THAT THE
CONVECTION OVER WCNTRL WILL CONTINUE TO DEVELOP NORTHEAST THROUGH
EARLY MORNING AS THE LOW LEVEL JET STRENGTHENS AND MOISTURE
CONTINUES TO SURGE NORTH.

AT 07Z THE SURFACE ANALYSIS SHOWED A SEMI STATIONARY FRONT ACROSS
THE DAKOTAS AND LEE TROUGH EXTENDING SOUTH ON THE HIGH PLAINS
THROUGH EASTERN COLORADO. A WARM FRONT EXTENDED SOUTHEAST FOR THE
LOW CENTER NEAR LHX TO ACROSS OK. SURFACE DEWPOINTS WERE INTO THE
LOWER 60S ACROSS SCNTRL NEB. THE H85 PROFILER WINDS HAVE VEERED
ONTO THE SOUTHWEST WITH HVLK1 SOUTH AT 30 KNOTS ATTM. THE
NORTHEAST TO SOUTHWEST CLOUD LINE VISIBLE EARLIER ON IR SATELLITE
IMAGERY HAS BECOME LESS DEFINED WHILE RADAR SHOWS BOUNDARY LIFTING
NORTHWEST ATTM. CONVECTION TO THE SOUTHWEST TO LIFT NORTH
NORTHEAST WITH BOUNDARY TO BECOME PRIMARY FOCUS FOR STORMS EARLY
THIS MORNING AS H7 SHORTWAVE TROUGH MOVES EAST. PRECIPITABLE WATER
RATIOS REACH AROUND AN INCH TODAY WITH STORMS THAT DO DEVELOP
CAPABLE OF PRODUCING HEAVY RAINFALL BY LATE AFTERNOON INTO THE
EVENING. BUFKIT SHOWS STRONG CAP THROUGH THE MORNING THEN STEADILY
ERODES THROUGH 4 PM AS INSTABILITY INCREASES WITH CAPE OVER 2000
J/KG AT KLBF. CONVECTION EARLY WILL BE ELEVATED WITH WIND AND
SMALL HAIL PRIMARY THREATS. THIS AFTERNOON AS CAP WEAKENS
STORMS SHOULD REDEVELOP WITH A FEW STRONG TO SEVERE THUNDERSTORMS IN
THE EVENING AS FRONT MOVES SOUTHEAST INTO CENTRAL NEBRASKA AND
FURTHER SOUTH INTO KANSAS AROUND MIDNIGHT. THE CHANCE FOR THE
STORMS LINGERS THROUGH THE NEAR TERM [WED INTO THU] AS ZONAL FLOW
ALOFT WILL CARRY A SERIES OF SHORTWAVE TROUGHS EAST. TIMING THE
SURFACE BOUNDARIES EAST WILL BE A CHALLENGE WITH LOW POPS ADJUSTED
THAT WILL NEED FURTHER ADJUSTMENTS AS FRONT THAT BACKS WEST TO THE
FRONT RANGE WEDNESDAY RETURNS NORTHEAST THURSDAY. THE UNSETTLED
PATTERN CONTINUES UNTIL SUNDAY WITH CHANCE OF STORMS DAILY UNTIL
THE UPPER RIDGE BUILDS EAST POSSIBLY MONDAY TO THE PLAINS. THE
H85 THERMAL RIDGE STRENGTHENS IN THE NEAR TERM WITH TEMPERATURES
TRENDED TOWARD WARMER GUI DANCES THROUGH DAY 5.

&&

.AVIATION...

BAND OF ACCAS TO THE SOUTHEAST HAS CONTINUED TO WARM IN IR IMAGERY.
WEAK BOUNDARY CONTINUES OVER SOUTHWEST NEBRASKA. ANOTHER AREA OF
COOLING TOPS OVER GOODLAND WITH LIGHTNING OVER SOUTHWEST KS. MODELS
IN GOOD AGREEMENT WITH WAVE MOVING ACROSS AROUND 12Z THIS AM. WILL
CONTINUE WITH TRW IN THE TAF AT KLBF AND A TEMPO AT KVTN. FOCUS WILL
BE NORTH CENTRAL THIS AFTERNOON IN THE KONL VCNTY WITH VFR CONDITIONS
OVER WESTERN NEBRASKA THIS EVENING.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...KECK
AVIATION...POWER
Hazardous weather outlook, Jun 1, 3:45 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
445 AM CDT TUE JUN 1 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-020945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
445 AM CDT TUE JUN 1 2010 /345 AM MDT TUE JUN 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS WILL CONTINUE OVER SOUTHWEST NEBRASKA THIS MORNING
WITH SOME OF THE STORMS DEVELOPING CAPABLE OF LARGE HAIL AND
STRONG DAMAGING WINDS...GENERALLY OVER SOUTHWEST NEBRASKA FROM
OGALLALA TO BRADY AND ALONG AND SOUTH OF INTERSTATE 80.

THUNDERSTORMS WILL REDEVELOP AGAIN LATE THIS AFTERNOON AND
EVENING. SOME STORMS MAY BECOME SEVERE EAST OF A LINE FROM
VALENTINE TO OGALLALA. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS
WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FAST WEST TO EAST UPPER FLOW WILL CONTINUE OVER WESTERN AND
NORTH CENTRAL NEBRASKA THROUGH THE WEEK WITH THE CHANCE FOR
THUNDERSTORMS NEARLY EVERY DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MP

In the hours before

Special weather statement, Jun 1, 5:14 AM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
614 AM CDT TUE JUN 1 2010

NEZ059-071-011145-
FRONTIER NE-LINCOLN NE-
614 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRONTIER AND SOUTHEASTERN LINCOLN
COUNTIES UNTIL 645 AM CDT...

AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF RED WILLOW RESERVOIR STATE
RECREATION AREA...OR 12 MILES SOUTH OF CURTIS...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
STOCKVILLE AND CURTIS AROUND 645 AM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The North Platte radar (KLNX), 116 km away, was scanning. The volume nearest the first event began at 13:17 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
June 1, 7:15 AM CST
Where
Cherry County, 1.01 mi E of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -101.100

Hail, Cherry

When
June 1, 7:30 AM CST
Where
Cherry County, 1 mi S of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.916, -101.120

Hail, Cherry

When
June 1, 7:45 AM CST
Where
Cherry County, 2.31 mi SSW of Nenzel
Measured
1 in hail
Reported by
Public
Coordinates
42.900, -101.140

Hail, Cherry

When
June 1, 8:09 AM CST
Where
Cherry County, 5.06 mi W of Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -100.650

Hail, Cherry

When
June 1, 8:22 AM CST
Where
Cherry County, 5.53 mi N of Valentine
Measured
0.75 in hail
Reported by
Public
Coordinates
42.950, -100.550

Hail, Cherry

When
June 1, 8:37 AM CST
Where
Cherry County, 7.13 mi WNW of Sparks
Measured
0.75 in hail
Reported by
Public
Coordinates
42.990, -100.400

Hail, Keya Paha

When
June 1, 9:25 AM CST
Where
Keya Paha County, 0.86 mi NE of Burton
Measured
0.75 in hail
Reported by
Public
Coordinates
42.910, -99.590

Hail, Keya Paha

When
June 1, 9:35 AM CST
Where
Keya Paha County, 13.09 mi SE of Burton
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -99.400

Hail, Cherry

When
June 1, 11:25 AM CST
Where
Cherry County, 19.02 mi ENE of Brownlee
Measured
1.75 in hail
Reported by
Public
Coordinates
42.350, -100.260

Hail, Rock

When
June 1, 11:48 AM CST
Where
Rock County, 8.02 mi SSW of Bassett
Measured
1.25 in hail
Reported by
Public
Coordinates
42.480, -99.600

Hail, Rock

When
June 1, 11:48 AM CST
Where
Rock County, 1.02 mi W of Bassett
Measured
1.25 in hail
Reported by
Public
Coordinates
42.580, -99.540

Hail, Cherry

When
June 1, 2:37 PM CST
Where
Cherry County, 4.15 mi S of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.220, -100.620

Hail, Arthur

When
June 1, 3:28 PM MST
Where
Arthur County, 7.75 mi W of Arthur
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -101.850

Thunderstorm Wind, Lincoln

When
June 1, 4:38 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.130, -100.710

Hail, Arthur

When
June 1, 3:39 PM MST
Where
Arthur County, 4.15 mi SE of Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
41.530, -101.640

Hail, Custer

When
June 1, 5:10 PM CST
Where
Custer County, 10.35 mi W of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -99.970

Hail, McPherson

When
June 1, 5:34 PM CST
Where
McPherson County, 4.64 mi SW of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.500, -101.030

Hail, McPherson

When
June 1, 5:47 PM CST
Where
McPherson County, 0.52 mi W of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -100.810

Hail, Logan

When
June 1, 6:00 PM CST
Where
Logan County, 4.66 mi W of Stapleton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.480, -100.610

Hail, Deuel

When
June 1, 5:40 PM MST
Where
Deuel County, 6.22 mi S of Chappell
Measured
1.5 in hail
Reported by
Public
Coordinates
41.010, -102.470

Hail, Deuel

When
June 1, 5:53 PM MST
Where
Deuel County, 6.38 mi SE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -102.390

Hail, Perkins

When
June 1, 6:25 PM MST
Where
Perkins County, 4.95 mi NNE of Venango
Measured
1.75 in hail
Reported by
Public
Coordinates
40.840, -102.010

Hail, Frontier

When
June 1, 9:55 PM CST
Where
Frontier County, 2.21 mi ESE of Eustis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -99.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226537, 246595, 235266, 226538, 226539, 226540, 226541, 226543, 226545, 226547, 226550, 226553, 226557, 226572, 226558, 226560, 226563, 226564, 226565, 226566, 226569, 226570, 226571.